Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 231, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2000, 4:26 PM CDT for Lincoln County, Marshall County, Tennessee. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 20, 2000, 5:20 PM CDT
- In force
- 54 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Lincoln County, TN, Marshall County, TN
The radar
The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:35 PM CDT | Thunderstorm Wind 60 E | Archer, TN | Sheriff's office reported damage to roof of a home located at Highway 272 and 129. Also 3 trees down at Cornersville. |
| Jul 20, 5:20 PM CDT | Thunderstorm Wind 70 E | Countywide, TN | EMA reported numerous trees and power lines down across the county...especially between Fayetteville and Coldwater. Some trees fell on cars. One man was killed flying a gyrocopter in the southern Vanntown area just off Holster Creek Road at 428 PM CST. |
| Jul 20, 5:25 PM CDT | Thunderstorm Wind 61 E | South Portion, TN | SKYWARN Spotter reported trees down in the southern part of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 202129 SVRBNA TNC103-117-202220- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 426 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN TENNESSEE THIS INCLUDES THE CITY OF FAYETTEVILLE MARSHALL COUNTY IN TENNESSEE THIS INCLUDES THE CITY OF LEWISBURG * UNTIL 520 PM CDT * AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG HIGHWAY 31 FROM COLUMBIA TO PULASKI MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LEWISBURG TO FAYETTEVILLE AROUND 5 PM CDT DESTRUCTIVE WINDS OF 65 MPH CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR TENNESSEE. $$ JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:50 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 20, 2:50 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 250 PM CDT THU JUL 20 2000 ZONE GROUPINGS WILL...TO A GREAT EXTENT...BE BASED ON RADAR TRENDS AND WATCH STATUS NEAR ISSUANCE TIME. MAIN ACTION WILL HIT PERRY AND WAYNE COUNTIES. THUNDERSTORM INTENSITY EXPECTED TO DIMINISH AS IT APPROACHES NASHVILLE METRO AREA...HOPEFULLY. GREATEST COVERAGE OF THUNDERSTORMS WILL BE SOUTH OF METRO AREA. GREATEST INSTABILITY STILL IN SOUTHWEST PART OF MIDDLE TN. COMPUTED LIFTED INDICES RANGE FROM ZERO ON NORTH PLATEAU TO -7 IN SOUTHWEST MIDDLE TN. SURFACE FRONT FROM CENTRAL GA...AL...EAST OF GREENWOOD MS AND INTO CENTRAL AR. MIDDLE TN SKIES WERE PARTLY CLOUDY WITH READINGS IN THE MID AND UPPER 80S...EXCEPT NEAR 80 PLATEAU. THROUGH THIS FORECAST PERIOD...THE UPPER LEVEL RIDGE WILL SHARPEN OVER THE ROCKIES WHILE THE EASTERN TROUGH DEEPENS. MIDDLE TN WILL BE UNDER A NORTHWEST FLOW WITH POCKETS OF ENERGY DIGGING INTO THE BASE OF THE LONG WAVE TROUGH. MODELS ARE ALL OVER THE PLACE WITH VORTICITY CENTERS AND INTENSITIES. AS MENTIONED IN PREVIOUS DISCUSSIONS...WITH THIS UPPER LEVEL PATTERN NASTY WEATHER COULD OCCUR. NEGATIVE SIDE FOR EXTREME WEATHER IS THAT WE DO NOT SEEM TO GET INTO VERY DEEP MOISTURE...AND UPPER LEVEL ENERGY AND FORCING ARE NOT WELL FOCUSED. FRIDAY WILL BRING GREATER INSTABILITY ACROSS THE AREA THAN TODAY. CAPES WILL REACH NEAR 2000 WITH LIFTED INDICES -3 TO -5. PRECIPITABLE WATER REACHES 1.6 AT NASHVILLE. MAIN FORCING WILL BE FRONT LATE DAY AND FRIDAY NIGHT AS ANOTHER SURFACE FRONT MOVES THROUGH TN. ALL THAT SAID...WILL HAVE 30-40 POPS FRIDAY AND FRIDAY NIGHT. SATURDAY THROUGH THE EXTENDED FORECAST LOOKS VERY NICE WITH HIGHS IN THE 80S AND LOWS IN THE 60S. NGM MOS HIGHS LOOK TOO HIGH BASED ON 850 TEMPERATURES AND FORECAST SOUNDINGS. BNA 68/88/69/86 3330 CSV 61/83/62/81 -330 .BNA...NONE. SH
In the hours before
Special weather statement, Jul 20, 2:03 PM CDT, 2 hours 23 minutes before
TNZ005>008-022>027-056>060-093-094-202200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 203 PM CDT THU JUL 20 2000 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... AT 2 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS STRETCHED FROM JUST WEST OF THE LAND BETWEEN THE LAKES TO MEMPHIS. THIS ACTIVITY IS MOVING TO THE EAST AT 40 TO 45 MPH. THE MAIN THREAT WITH THIS LINE WILL BE WITH STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. DAMAGING WINDS HAVE BEEN REPORTED IN THE MEMPHIS METRO AREA AROUND 2 PM. THE OTHER THREATS WILL BE WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND LARGE HAIL UP TO 1 INCH IN DIAMETER. THE GREATEST THREAT OF SEEING DAMAGING WINDS AND LARGE HAIL WILL BE OVER BENTON....HUMPHREYS...PERRY...LEWIS AND WAYNE COUNTIES. DUE TO A VERY STABLE AIRMASS EAST OF NASHVILLE...THE LINE IS EXPECTED TO WEAKEN RAPIDLY AS IT APPROACHES THE NASHVILLE METRO AROUND 400 TO 500 PM. ACTqIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE... ESPECIALLY WEST OF INTERSTATE 65. JDG
Local storm report, Jul 20, 3:24 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
324 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0S321 PM 4 SW CAMDEN TN .75 INCH HAIL
07/20/00 BENTON SHERIFF'S OFFICE REPORTED
PENNY SIZE HAIL.
END/ORCHANIANLocal storm report, Jul 20, 4:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
405 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM 15 SE WAYNESBORO TN .75 INCH HAIL
07/20/00 WAYNE SKYWARN SPOTTER REPORTED
DIME SIZE HAIL.Local storm report, Jul 20, 4:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
406 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM 15 SE WAYNESBORO TN .75 INCH HAIL
07/20/00 WAYNE SKYWARN SPOTTER REPORTED
DIME SIZE HAIL.
JAOLocal storm report, Jul 20, 4:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
412 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM WAYNESBORO TN 60 MPH TSTM WIND GUST
07/20/00 WAYNE SHERIFF'S OFFICE REPORTED
NUMEROUS TREES DOWN IN
WAYNE6SBORO. A TREE FELL ON
A HOUSE. 30 PERCENT OF THE
AREA IS WITHOUT POWER.
JAOLocal storm report, Jul 20, 4:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
425 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM LAWRENCEBURG TN 70 MPH TSTM WIND GUST
07/20/00 LAWRENCE SPOTTER REPORTED NUMEROUS
TREES DOWN AND UTILITY
POLES DOWN IN THE SOUTHERN
PART OF THE COUNTY.
END/ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:52 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 38 min |
| Jul 20, 3:09 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys, Perry, Wayne | 51 min |
| Jul 20, 3:48 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis | 42 min |
| Jul 20, 3:57 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 48 min |
| Jul 20, 4:13 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Maury | 47 min |
| Jul 20, 4:57 PM CDT | Tornado Warning | OHX | Marshall | 18 min |
| Jul 20, 5:12 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln, Moore | 48 min |
| Jul 20, 5:12 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 48 min |
| Jul 20, 5:24 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.